Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 124, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 12, 1998, 5:48 PM CDT for Edgar County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 5:48 PM CDT (22:48 UTC)
- Expired
- Jun 12, 1998, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Edgar County, IL
The radar
The Indianapolis radar (KIND), 125 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:00 PM CDT | Thunderstorm Wind 61 | Paris, IL | Thunderstorm winds blew down numerous trees and tree limbs from Paris to Vermilion as the thunderstorm associated with them moved east southeast across Edgar County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 122248 RRA SVRSPI ILC045-122330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 548 PM CDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 630 PM CDT * AT 545 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF PARIS...MOVING EAST AT 40 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... PARIS KANSAS VERMILION LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. TF/BK p
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:05 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jun 12, 1:05 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 105 PM CDT FRI JUN 12 1998 17Z SFC ANALYSIS SHOWING CF NOW EXTENDING FROM NW-W CENT IL BACK INTO W CENT MO. PLENTY OF LOW LVL MOISTURE AVAILABLE WITH DEW PTS IN THE LWR 70S ACROSS CENT IL. LOW LVL MOISTURE CONV NOT TOO IMPRESSIVE ATTM ALONG BOUNDARY. CU HAS BEEN FORMING ALONG THIS BOUNDARY BUT ONLY SHRA ACTIVITY REMAINING BACK ACROSS IA. EXTREMELY UNSTABLE CONDS ACROSS CWA AHEAD OF FRONT. LATEST ADAP INDICATING LIS TO MINUS 8 AND NO CAP. WITH NEAR MAX SUNSHINE INTO EARLY THIS AFT AND HIGH LOW LVL MOISTURE...CAPES PROGGED TO BE OVER 3000 J/KG. S/W TROF WORKING E OUT OF NE SHOULD AID IN TSTM DVLPMNT SOON. WITH EXTREMELY UNSTABLE AIRMASS IN PLACE/SRH VALUES OF 150-200 AND 50-60 KT MID LVL JET WOULD EXPECT SOME OF THESE STORMS TO TURN SEVERE. AS S/W MOVES EAST EARLY THIS EVE AND SFC TROF WORKS SE OF AREA TSTMS SHOULD MOVE QUICKLY EAST OF AREA. PIA 60/82 20 SPI 60/82 40 D"EC 60/82 40 CMI 60/82 40 LWV 62/84 40 FRIEDERS
In the hours before
Special weather statement, Jun 12, 5:13 PM CDT, 35 minutes before
ILZ031-037-038-041>043-047>051-122315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 513 PM CDT FRI JUN 12 1998 ...TORNADO WATCH CANCELLED FOR COUNTIES IN CENTRAL ILLINOIS... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS...WOODFORD...MC LEAN...TAZEWELL...LOGAN... DEWITT...MENARD...SANGAMON...SCOTT...MORGAN...CASS...AND MASON. SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OUT OF THESE COUNTIES AND ARE NO LONGER A THREAT. SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED THROUGH THE EVENING. PALMER
Special weather statement, Jun 12, 5:13 PM CDT, 35 minutes before
ILZ031-037-038-041>043-047>051-122315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 513 PM CDT FRI JUN 12 1998 ...TORNADO WATCH CANCELLED FOR COUNTIES IN CENTRAL ILLINOIS... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS...WOODFORD...MC LEAN...TAZEWELL...LOGAN... DEWITT...MENARD...SANGAMON...SCOTT...MORGAN...CASS...AND MASON. SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OUT OF THESE COUNTIES AND ARE NO LONGER A THREAT. SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED THROUGH THE EVENING. PALMER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:27 PM CDT | Severe Thunderstorm Warning | ILX | Logan, McLean, Menard | 48 min |
| Jun 12, 3:59 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 46 min |
| Jun 12, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 42 min |
| Jun 12, 4:17 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Piatt | 43 min |
| Jun 12, 4:33 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 42 min |
| Jun 12, 4:40 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 35 min |
| Jun 12, 4:45 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 45 min |
| Jun 12, 4:49 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 41 min |
| Jun 12, 5:06 PM CDT | Tornado Warning | ILX | Shelby | 24 min |
| Jun 12, 5:12 PM CDT | Tornado Warning | ILX | Coles, Douglas, Edgar | 33 min |
| Jun 12, 5:17 PM CDT | Tornado Warning | ILX | Moultrie | 28 min |
| Jun 12, 5:45 PM CDT | Tornado Warning | ILX | Coles | 45 min |
| Jun 12, 5:52 PM CDT | Tornado Warning | ILX | Clark, Cumberland | 53 min |
| Jun 12, 6:18 PM CDT | Tornado Warning | ILX | Clay | 57 min |
| Jun 12, 6:24 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 36 min |
| Jun 12, 6:36 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.